November 01, 2021

How do you safely stop taking an antidepressant?

Q: How do you safely stop taking an antidepressant?

A: It's common to have symptoms when you stop taking an antidepressant. In fact, as many as 1 in 3 people experience antidepressant withdrawal (antidepressant discontinuation syndrome).

Common symptoms include headaches, dizziness, tiredness, irritability, nausea, insomnia, vivid dreams and feeling like you have the flu. Less commonly, you may experience impaired coordination and electric shock sensations, which some people refer to as "brain zaps." You might also notice anxiety or a return of depression symptoms.

But some good news: Antidepressant withdrawal doesn't mean that you're addicted to your medication. In fact, antidepressants don't cause addiction. However, they are meant to change your body's levels of chemical messengers, such as serotonin. Your body may not be able to quickly readjust these levels once the medicine's support is withdrawn, so hastily stopping a medication may result in symptoms.

People who have been taking antidepressants for more than six weeks and people taking high doses are more likely to experience withdrawal. Symptoms most commonly occur when stopping short-acting drugs, such as paroxetine (Paxil) or venlafaxine (Effexor XR), but they can happen with other antidepressants.

Symptoms of antidepressant withdrawal usually occur within a few days of stopping or reducing the medication (tapering) too quickly. They are often mild and typically clear on their own within a week or two. But in rare cases, they can persist and require further treatment.

If you want to change or stop your depression drug, ask your health care provider for a plan. Depending on your circumstances, your provider might recommend slowly reducing your...